Georgia, 2012

Damaging Winds in Georgia, July 28, 2012

July 28, 2012 · NWS CAE · 3 events in 1 county or zone

An isolated severe thunderstorm in Burke County produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm in Burke County produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 28, 6:46 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 28, 6:46 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT SAT JUL 28 2012

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES
OF WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE
WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
SURFACE TROUGH WILL REMAIN NEARLY STATIONARY OVER THE MIDLANDS
THROUGH TONIGHT. STILL COULD SEE SOME A FEW STORMS DEVELOP ON
OUTFLOW BOUNDARIES THIS AFTERNOON. WILL KEEP THE CHANCE POPS
ACROSS THE EASTERN MIDLANDS AND SLIGHT CHANCE POPS FOR THE REST OF
THE AREA. EXPECT CONVECTIVE ACTIVITY TO DIMINISH WITH THE LOSS OF
HEATING...HOWEVER WITH SHORT WAVES CROSSING THE AREA THERE IS
POTENTIAL FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO
PERSIST INTO THE NIGHT. WITH A LOW LEVEL JET OVER THE AREA...
SIGNIFICANT FOG IS NOT ANTICIPATED. SHOULD SEE OVERNIGHT LOWS IN
THE LOW TO MID 70S.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
THE UPPER TROUGH REMAINS OVER THE EASTERN CONUS. ALTHOUGH DEEPER
MOISTURE APPEARS TO SHIFT TO THE COASTAL PLAIN...LOW LEVEL
CONVERGENCE SHOULD CONTINUE DUE TO PERSISTENT THERMAL TROUGH
ACROSS REGION. AIR MASS FORECAST TO BE MODERATELY TO STRONGLY
UNSTABLE EACH AFTERNOON. DIFFICULT TO TIME SHORT WAVE TROUGHS
ROTATING AROUND UPPER TROUGH...BUT MODELS SUGGEST SEVERAL WAVES
WILL MOVE ACROSS THE REGION LIKELY ENHANCING THUNDERSTORM
DEVELOPMENT. FORECAST CHANCE POPS EACH DAY...MAINLY IN THE
AFTERNOON ALTHOUGH STORMS MAY LINGER THROUGH THE EVENING.
TEMPERATURE CONSENSUS LOOKS GOOD WITH NEAR OR SLIGHTLY ABOVE
NORMAL TEMPERATURES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS CONTINUE WITH KEEPING THE MAIN UPPER LEVEL LONG WAVE
TROUGH PATTERN OVER THE EASTERN CONUS THROUGH THE WEEK. REGION
CONTINUES TO HAVE SUFFICIENT ATMOSPHERIC MOISTURE. A FEW WEAK
SURFACE TROUGHS AND A SERIES OF WEAK UPPER IMPULSES WILL PROMOTE
SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS. GENERALLY
SEASONAL TEMPS EXPECTED. CONTINUED WITH A GENERAL BLEND OF
GUIDANCE AND ONGOING FORECAST.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
LIGHT WINDS...DRY AIR ALOFT...AND MOSTLY CLEAR SKIES OVERNIGHT WILL
INCREASE THE CHANCE OF FOG AT ALL TERMINALS. A CONVERGENCE ZONE IS
SETTING UP ACROSS THE MIDLANDS EXTENDING FROM CENTRAL NORTH CAROLINA
SOUTHWEST ACROSS SOUTH CAROLINA INTO EAST CENTRAL GEORGIA ALLOWING
MOISTURE TO POOL IN THE LOWER LEVELS. DEWPOINTS ARE IN THE LOW TO MID
70S AND THEY ARE EXPECTED TO REMAIN HIGH OVERNIGHT INCREASING THE
CHANCE OF FOG. THIS FEATURE WILL REMAIN NEARLY STATIONARY INTO SUNDAY
AFTERNOON. EXPECT SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO
DISSIPATE EARLY THIS EVENING WITH ANOTHER CHANCE LATER SUNDAY
AFTERNOON. WITH LOW CONFIDENCE IN LOCATION OF ANY CONVECTION...
KEPT MENTION OF THUNDER OUT OF THE TERMINAL FORECAST AT THIS TIME.
LEANED TOWARD THE LAV/GFS MODEL GUIDANCE IN THE FORECAST.

VFR CONDITIONS WILL RETURN SUNDAY MORNING WITH SUNLIGHT DISSIPATING
THE FOG.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR RESTRICTIONS POSSIBLE IN
MAINLY DIURNAL SCATTERED THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 28, 3:23 AM EST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
423 AM EDT SAT JUL 28 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
423 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL POSSIBLE. A FEW OF THE THUNDERSTORMS
MAY CONTAIN DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 7:01 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT SAT JUL 28 2012

SCZ015-021-022-290100-
FAIRFIELD-KERSHAW-LANCASTER-
801 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...KERSHAW
AND LANCASTER COUNTIES THROUGH 900 PM EDT...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM IRWIN TO 15 MILES
NORTHWEST OF WINNSBORO...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN...KERSHAW...LANCASTER AND WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL WHICH MAY PRODUCE PONDING OF WATER ON ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3462 8049 3439 8073 3424 8132 3427 8135
      3429 8134 3432 8136 3455 8143 3457 8142
      3455 8088 3464 8090 3470 8086 3481 8089
TIME...MOT...LOC 2358Z 310DEG 20KT 3469 8086 3453 8122

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
July 28, 7:44 PM EST to 7:46 PM EST
Where
Burke County, 0.9 mi NE of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
33.090, -82.010

County Official reported a tree down on Usher Road north of Waynesboro.

Thunderstorm Wind, Burke

When
July 28, 7:44 PM EST to 7:48 PM EST
Where
Burke County, 3.87 mi NNE of Greens Cut
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.220, -81.950

EM reported trees down on Hwy 23 and GA 56.

Thunderstorm Wind, Burke

When
July 28, 7:44 PM EST to 7:46 PM EST
Where
Burke County, 6.14 mi WNW of Greens Cut
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.200, -82.080

EM reported trees down on Story Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386624, 386625, 386626.